IDPH has cited and fined Seminary Manor nursing home in Galesburg after a resident there was overdosed with a medication intended to treat dementia and suffered seizures as a result.
There are some medications that are administered by way of a transdermal patch, meaning that there is a patch applied to the person receiving the medication. The medication is then received by the patient through the skin. The main advantage to delivering the medication in this fashion is that it is delivered steadily over the course of the day. The danger of course is from accidental overdose through misuse of the medication. For this reason, instructions for use must be carefully followed.
Rivastigmine (also known as Exelon) is a medication intended to address the effects of dementia. This resident had orders when discharged from the hospital to the nursing home for use of this medication by way of a transdermal patch. The instructions for use of this medication and physician orders required that old patches be removed before a new one is placed on the patient.
When the resident was discharged from the hospital, there was a patch already in place. On admission to the nursing home, the resident under went a complete body (which is standard procedure to determine whether the resident suffered from bed sores). The skin inspection sheet failed to note the presence of any transdermal patches. The next day, when a new patch was supposed to be applied, the nurse on duty simply applied a new patch without removing the old one. She was unaware that there was a patch in place and assumed that the use of a patch was new.
The next day, the resident was found with blood coming from her mouth, unresponsive, with eyes dilated. She was sent to the hospital where she had a seizure. The hospital found that the resident had three rivastigmine patches in place. They contacted poison control which informed them that the seizures were the likely result of an medication overdose due to the failure of the nursing staff to remove the old patches before putting the new patch on.
This was a completely preventable nursing home medication error. Medications are crucial to maintaining the health and well-being of nursing home residents, but they have to be administered carefully, in accordance with manufacturer guidelines and physician orders. Here the guidelines and orders to remove old patches before placing a new one was not followed, and this resident suffered seizures as a result.
One of our core beliefs is that nursing homes are built to fail due to the business model they follow and that unnecessary accidental injuries and wrongful deaths of nursing home residents are the inevitable result. Order our FREE report, Built to Fail, to learn more about why. Our experienced Chicago nursing home lawyers are ready to help you understand what happened, why, and what your rights are. Contact us to get the help you need.
Other blog posts of interest: